Last Updated on August 26, 2020
Antibiotic-associated diarrhea is very common.
I’ve seen many people over the years who’ve developed diarrhea after using antibiotics. Clostridium difficile (C. diff) is the most common cause of antibiotic-associated diarrhea.
An interesting study by Dr. Lisa Dawson and colleagues reported that C. diff produces a compound called Para-cresol. This chemical inhibits a wide range of microorganisms. By dispersing surrounding bacteria, Para-cresol opens the door for C. diff to colonize readily.
There aren’t many species of gut bacteria that produce Para-cresol, but C. diff is one of them. As a result, C. diff has a competitive edge in the gut.
- Alcohol Is One Of The Main Causes Of A Yeast Infection
- Is Your Immune System Holding You Back?
- Cautiously Approaching Candida Diet Advice
- Fix Your Gut, Fix Your Brain
- How Bacteria Impacts Your Appetite
Candida does something similar. It creates various toxins, including gliotoxin. These toxins are almost like shards of glass – no matter how much you try and clean them up, there’s still some left behind.
Gliotoxin can travel through the bloodstream and cause a lot of problems.
It’s defense mechanisms like gliotoxin and Para-cresol that have allowed yeast and bacteria to survive for thousands, if not millions, of years.
To my mind, the best solution is not to take antibiotics in the first place unless absolutely necessary. I think that over time, scientists and the medical field will come to see that the collateral damage caused by antibiotics is intolerable. There has to be a better way.